Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 49, NWS Paducah, KY

April 15, 2011Johnson County, Massac County, Pope County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 15, 2011, 5:21 PM CDT for Johnson County, Massac County, Pope County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 5:21 PM CDT (22:21 UTC)
Expired
Apr 15, 2011, 5:45 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IL, Massac County, IL, Pope County, IL

The radar

The Paducah radar (KPAH), 33 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:33 PM CDTHAIL 1Mermet, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS53 KPAH 152221
SVRPAH
ILC087-127-151-152245-
/O.NEW.KPAH.SV.W.0049.110415T2221Z-110415T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN MASSAC COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN POPE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 545 PM CDT.

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF NEW COLUMBIA..AND MOVING NORTH AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NEW COLUMBIA...
  DIXON SPRINGS...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN BANDANA KENTUCKY WITH 
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN OCCASIONALLY PRODUCE A TORNADO QUICKLY. BE PREPARED
TO IMPLEMENT YOUR TORNADO PLAN OF ACTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN ILLINOIS AND WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

&&

LAT...LON 3722 8893 3761 8883 3760 8854 3717 8875
TIME...MOT...LOC 2220Z 199DEG 47KT 3721 8886
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
055 
WWUS53 KPAH 152237
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT FRI APR 15 2011

ILC127-152246-
/O.CAN.KPAH.SV.W.0049.000000T0000Z-110415T2245Z/
MASSAC IL-
537 PM CDT FRI APR 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MASSAC COUNTY IN
SOUTHERN ILLINOIS IS CANCELLED...

LAT...LON 3735 8871 3740 8888 3761 8883 3760 8860
TIME...MOT...LOC 2236Z 199DEG 47KT 3741 8877

$$

ILC087-151-152245-
/O.CON.KPAH.SV.W.0049.000000T0000Z-110415T2245Z/
JOHNSON IL-POPE IL-
537 PM CDT FRI APR 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN POPE AND EASTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF SIMPSON...MOVING NORTH AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE NEW BURNSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN OCCASIONALLY PRODUCE A TORNADO QUICKLY. BE PREPARED
TO IMPLEMENT YOUR TORNADO PLAN OF ACTION.

&&

LAT...LON 3735 8871 3740 8888 3761 8883 3760 8860
TIME...MOT...LOC 2236Z 199DEG 47KT 3741 8877
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:45 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI APR 15 2011

.DISCUSSION...
MANY CHALLENGES WITH THIS FORECAST PACKAGE.  FIRST ARE THE NEAR TERM
PRECIP CHANCES.  ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN
PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN
PORTIONS OF THE FA IN A TORNADO WATCH.  SHOWERS AND STORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE
AFTERNOON HOURS.  BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP
AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT
LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR
SHOWERS THIS EVENING.  AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST
ANY PRECIP SHOULD JUST BE LINGERING SHOWERS.  WENT WITH CHANCE POPS
NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY
MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST
SATURDAY AFTERNOON.

THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES.
CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH
MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND
SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY.

A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL
LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK.  THE
FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE
QUESTION.  THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE
BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY
DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY.  THE
12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR
TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES
REGION DRAGGING A COLD FRONT THROUGH THE FA.  INCLUDED HIGH CHANCE
POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA.  AFTER THE FRONT
PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP
CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER
PICTURE EMERGES.

IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV
GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV
TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A
FEW DEGREES OF THE LATEST MEX GUIDANCE.

&&

.AVIATION...
STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH
HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR
CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20
KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE
TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE
ESPECIALLY AFTER MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 15, 3:33 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI APR 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE.
CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST
ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL
DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION...
FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO
COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER
SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF
ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW
UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER
LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF
DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50
MPH.

LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER
THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS
SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF
RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS
ONCE AGAIN.

FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO
THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A
MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY
IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE
WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD
BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER
OHIO VALLEY REGIONS.

FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON.

JP

In the hours before

Local storm report, Apr 15, 5:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 E CLINTON             36.67N 88.94W
04/15/2011  E0.75 INCH       HICKMAN            KY   EMERGENCY MNGR

            PEA TO PENNY SIZE HAIL

&&

RST
Local storm report, Apr 15, 5:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             NE CAPE GIRARDEAU       37.31N 89.55W
04/15/2011  M1.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER REPORTS GOLF BALL SIZED HAIL IN CAPE GIRARDEAU

&&

JAYSONW
Local storm report, Apr 15, 5:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             W SCOTT CITY            37.22N 89.53W
04/15/2011  M1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            SPOTTER DRIVING ALONG I-55 AT MILE MARKER 85 TOWARDS
            SCOTT CITY REPORTS 1 INCH HAIL

&&

JAYSONW
Local storm report, Apr 15, 5:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     5 SE THEBES             37.16N 89.39W
04/15/2011  M60 MPH          ALEXANDER          IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 15, 5:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             MELBER                  36.95N 88.73W
04/15/2011  M0.75 INCH       GRAVES             KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 15, 5:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/15/2011  M1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:45 PM CDTSevere Thunderstorm WarningPAHJackson30 min
Apr 15, 4:47 PM CDTTornado WarningPAHAlexander19 min
Apr 15, 4:52 PM CDTSevere Thunderstorm WarningPAHAlexander, Union23 min
Apr 15, 5:01 PM CDTTornado WarningPAHJackson29 min
Apr 15, 5:12 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski33 min
Apr 15, 5:17 PM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union28 min
Apr 15, 5:20 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry, Williamson25 min
Apr 15, 5:27 PM CDTSevere Thunderstorm WarningPAHMassac, Pope13 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Pulaski, Union30 min
Apr 15, 5:35 PM CDTAreal Flood AdvisoryPAHAlexander, Pulaski3 hr
Apr 15, 5:40 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry, Saline, Williamson50 min
Apr 15, 6:02 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne, White43 min
Apr 15, 6:17 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope28 min
Apr 15, 6:24 PM CDTSevere Thunderstorm WarningPAHMassac, Pulaski21 min
Apr 15, 6:26 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline, Williamson34 min
Apr 15, 6:45 PM CDTSevere Thunderstorm WarningPAHHardin, Johnson, Massac, Pope30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.